Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 54, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2016, 1:52 AM CDT for Barton County, Cedar County, Vernon County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2016, 1:52 AM CDT (06:52 UTC)
- Expired
- May 11, 2016, 2:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barton County, MO, Cedar County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 1:55 AM CDT | HAIL 1 | Liberal, MO | DELAYED REPORT. QUARTER SIZE HAIL PER SOCIAL MEDIA IN LIBERAL. TIME ESTIMATED BY RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160
WUUS53 KSGF 110652
SVRSGF
MOC011-039-217-110730-
/O.NEW.KSGF.SV.W.0054.160511T0652Z-160511T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 AM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
SOUTHERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
NORTHERN BARTON COUNTY IN SOUTHWESTERN MISSOURI...
* UNTIL 230 AM CDT
* AT 151 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LIBERAL TO NEAR LAMAR...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
PRAIRIE STATE PARK... LAMAR...
LIBERAL... SHELDON...
MULBERRY... MINDENMINES...
ARCADIA... BRONAUGH...
LAMAR HEIGHTS... MOUNDVILLE...
MILO... IRWIN...
BURGESS... MILFORD...
OSKALOOSA... IANTHA...
VERDELLA... HANNON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3765 9462 3780 9445 3769 9395 3758 9407
3745 9418 3748 9462
TIME...MOT...LOC 0651Z 253DEG 21KT 3761 9454 3749 9423
HAIL...1.00IN
WIND...<50MPH
$$
BOXELL2 follow-up statements
948
WWUS53 KSGF 110712
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 AM CDT WED MAY 11 2016
MOC011-039-217-110730-
/O.CON.KSGF.SV.W.0054.000000T0000Z-160511T0730Z/
CEDAR MO-VERNON MO-BARTON MO-
212 AM CDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR WEST CENTRAL CEDAR...SOUTHERN VERNON AND NORTHERN BARTON
COUNTIES...
AT 211 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LIBERAL TO 11 MILES EAST OF SHELDON...MOVING NORTHEAST
AT 15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
PRAIRIE STATE PARK... LAMAR...
LIBERAL... SHELDON...
MULBERRY... MINDENMINES...
ARCADIA... BRONAUGH...
LAMAR HEIGHTS... MOUNDVILLE...
MILO... IRWIN...
BURGESS... MILFORD...
OSKALOOSA... IANTHA...
VERDELLA... HANNON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3765 9462 3780 9445 3769 9395 3758 9407
3751 9413 3748 9462
TIME...MOT...LOC 0711Z 213DEG 15KT 3756 9454 3760 9409
HAIL...1.25IN
WIND...<50MPH
$$
BOXELL311
WWUS53 KSGF 110729
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT WED MAY 11 2016
MOC011-039-217-110738-
/O.EXP.KSGF.SV.W.0054.000000T0000Z-160511T0730Z/
CEDAR MO-VERNON MO-BARTON MO-
229 AM CDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CEDAR...SOUTHERN
VERNON AND NORTHERN BARTON COUNTIES WILL EXPIRE AT 230 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3765 9462 3780 9445 3769 9395 3758 9407
3751 9413 3748 9462
TIME...MOT...LOC 0726Z 253DEG 21KT 3756 9454 3760 9409
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:47 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 10, 11:47 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1147 PM CDT TUE MAY 10 2016 ...Update to Aviation Discussion for 06Z TAFS... .SYNOPSIS... Issued at 235 PM CDT Tue May 10 2016 Sky has cleared out across the western CWA with a scattered cumulus field in the eastern Ozarks. The clearing is due to subsidence in the wake of the upper level system which exited to the east of the area this morning. The tranquil conditions appear to be short-lived however and the unsettled pattern and resultant convective precipitation chances will be the main focus of the forecast. && .SHORT TERM...(Tonight through Wednesday Night) Issued at 235 PM CDT Tue May 10 2016 For tonight, will see low pressure strengthen over the central Plains with a warm front starting to lift north into the forecast area. Along with that, a 30-40 kt low level jet will be impinging on the western CWA. Should see elevated overnight convection develop and may see some fog developing over southern MO as the higher dewpoints move in south of the warm front. Hail would be the main strong to severe weather risk tonight with any storms. Instability will increase on Wednesday with highs in the 80s and dewpoints climbing into the mid to upper 60s. Should see afternoon CAPES in the 3000-4000 j/kg range over parts of western MO and southeast KS. 0-6 shear does not look overly impressive with the best shear staying off to the west of our CWA, however we will have a hail and wind risk during the afternoon and nighttime hours due to the instability and more favorable theta-e differences, especially over western CWA. .LONG TERM...(Thursday through Tuesday) Issued at 235 PM CDT Tue May 10 2016 A cold front and upper level shortwave will push through on Thursday with remnant showers and thunderstorms moving through, mainly during the morning hours. Clearing should take place from west to east during the afternoon as high pressure builds into the region. Northwest flow aloft will bring another shortwave and surface front through the area late Friday into Friday night with the next chance at thunderstorms. The flow will become more westerly over the weekend with additional chances of showers and thunderstorms by Saturday night into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1147 PM CDT Tue May 10 2016 For the KSGF, KJLN, and KBBG TAFS: Thunderstorms are beginning to develop across far southeastern Kansas late this evening as a low level jet starts to nose into the region. Scattered thunderstorms are expected to continue to develop to the northeast across far western Missouri overnight. Isolated thunderstorms will be possible across the rest of the area but coverage will be very limited and most locations will remain dry. Therefore, have included a TEMPO group for thunderstorms in the KJLN TAFS early in the TAF period as the site will be in the area of scattered thunderstorms. With the limited coverage of storms else where confidence was too low to include thunder at the KSGF and KBBG TAF sites. Low level moisture will advect north into the area overnight and could result in patchy fog developing early Wednesday morning across all the TAF sites. Additional thunderstorms are then expected to develop and dive south across the area late Wednesday afternoon into the evening hours affecting the TAF sites. Winds will switch from the south to the northwest behind the storms Wednesday evening. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Wise
Hazardous weather outlook, May 10, 11:27 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1127 PM CDT TUE MAY 10 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120430- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1127 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED LIGHTNING RISK. LIMITED FOG RISK. DISCUSSION... THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS NORTHEASTERN OKLAHOMA AND FAR SOUTHEASTERN KANSAS LATE THIS EVENING. THIS ACTIVITY WILL CONTINUE TO DEVELOP TO THE NORTHEAST WITH SCATTERED THUNDERSTORMS OCCURRING GENERALLY ALONG AND WEST OF AN ANDERSON TO OSCEOLA MISSOURI LINE OVERNIGHT. A FEW OF THE STRONGER STORMS WITH THIS ACTIVITY WILL BE CAPABLE OF HAIL OF PENNIES TO QUARTER SIZE. ELSE WHERE ACROSS THE REST OF THE OUTLOOK AREA...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT BUT MOST LOCATIONS WILL REMAIN DRY. PATCHY FOG WITH VISIBILITIES OF A MILE OR LESS IS EXPECTED TO DEVELOP LATE TONIGHT MAINLY ACROSS SOUTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY ON WEDNESDAY WITH THUNDERSTORM CHANCES THEN INCREASING WEDNESDAY EVENING AND OVERNIGHT AS A COLD FRONT MOVES SOUTHEAST THROUGH THE OUTLOOK AREA. THERE IS AN ELEVATED RISK FOR DAMAGING WIND GUSTS WITH THESE STORMS FROM WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. LARGE HAIL TO THE SIZE OF HALF DOLLARS WILL ALSO BE POSSIBLE FROM A FEW STORMS. ANY REMAINING THUNDERSTORMS SHOULD THEN END THURSDAY MORNING. ANOTHER FRONT WILL THEN BRING A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. MORE THUNDERSTORMS WILL THEN BE POSSIBLE FROM LATE THIS WEEKEND INTO EARLY NEXT WEEK AS A FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) WISE
In the hours before
Local storm report, May 11, 1:42 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL 5 SE LIBERAL 37.51N 94.46W
05/11/2016 E0.88 INCH BARTON MO PUBLIC
PENNY TO NICKEL SIZE HAIL WHICH LASTED NEARLY TEN
MINUTES.
&&
JSSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:16 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 44 min |
| May 11, 2:44 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 61 min |
| May 11, 3:38 AM CDT | Flash Flood Warning | SGF | Barton, Cedar, Vernon | 6 hr |
| May 11, 9:02 AM CDT | River Flood Warning | SGF | Vernon | 72 hr |
| May 11, 9:02 AM CDT | River Flood Warning | SGF | Cedar | 61 hr |
| May 11, 6:08 PM CDT | Special Weather Statement | SGF | Phelps | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.